Washington, 2011Debris Flow and Flood in Washington, March 30 to 31, 2011
March 30 to 31, 2011 · NWS OTX · 2 events in 2 counties and zones
A stationary trough of low pressure off the Pacific Northwest Coast steered a deep fetch of subtropical moisture over the Cascade Mountains from March 29th through the 31st. This resulted in several rounds of moderate to heavy rainfall mainly near the immediate crest.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A stationary trough of low pressure off the Pacific Northwest Coast steered a deep fetch of subtropical moisture over the Cascade Mountains from March 29th through the 31st. This resulted in several rounds of moderate to heavy rainfall mainly near the immediate crest. Mild temperatures and breezy winds accompanying the subtropical moisture feed resulted in excessive mid-elevation snowmelt. Consequently, saturated soils became unstable in some locations resulting in small debris flows.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Mar 30, 3:30 AM PST, 1 hour 30 minutes earlier.
Area forecast discussion, Mar 30, 3:30 AM PST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
430 AM PDT WED MAR 30 2011
.SYNOPSIS...
WINDY CONDITIONS WILL DEVELOP TODAY AFTER A ROUND OF RAIN IN THE
MORNING. THE UNSETTLED...WINDY AND AND OCCASIONALLY SHOWERY
REGIME WILL CONTINUE THROUGH THURSDAY...WITH A BREAK PERIOD ON
FRIDAY. A NEW STORM SYSTEM WILL BRING MOUNTAIN SNOW AND VALLEY
RAIN ON SATURDAY...WITH UNSETTLED CONDITIONS REMAINING TROUGH
THE MIDDLE OF NEXT WEEK.
&&
.DISCUSSION...
TODAY THROUGH THURSDAY....SATELLITE REVEALS A FLAT AND VERY MOIST
ZONAL FLOW REGIME DESCENDING INTO THE REGION THIS MORNING. A WARM
FRONT IS PASSING THROUGH THE FORECAST AREA THIS MORNING WITH
STRATIFORM RAIN OVER THE EASTERN THIRD OF THE FORECAST AREA...AND
A WELL DEFINED RAIN SHADOW FEATURE EVIDENT ON RADAR...INDICATIVE
OF FAST WESTERLY FLOW IN THE MID LEVELS.
LATEST MODELS ARE IN RELATIVELY GOOD AGREEMENT IN FORECASTING A
RELATIVELY STATIC FAST WESTERLY FLOW REGIME ACROSS THE
FORECAST AREA TODAY THROUGH THURSDAY. A STRONG...LONG...AND WELL
DIRECTED FETCH OF SUBTROPICAL MOISTURE WILL CONTINUE TO FETCH INTO
THE REGION...BOBBLING A BIT NORTH OF THE FORECAST AREA TODAY AS
THE MAIN WARM FRONT FEATURE MOVES OUT OF THE FORECAST AREA TO THE
NORTHEAST THIS MORNING. THIS WILL LEAD TO A DECREASE IN RAIN THIS
MORNING OVER THE EASTERN BASIN...BUT MAINTAIN DENSE SHOWER
ACTIVITY ACROSS THE CASCADE CREST AND THE IDAHO PANHANDLE
MOUNTAINS. THE WARM FRONT IS EFFECTIVELY LOFTING FREEZING LEVELS
UP INTO THE 5000 FOOT RANGE THIS MORNING...WHERE IT WILL REMAIN
FOR THE NEXT 48 HOURS AT LEAST. THUS...SNOW ACCUMULATIONS SHOULD
BE CONFINED ONLY ON THE HIGHER PEAKS AND RIDGES...WITH MAYBE SOME
SLUSH ON THE HIGHER PASSES...WITH ALL RAIN BELOW 4000 FEET OR SO.
AS THE RAIN DECREASES OVER THE BASIN TODAY...WIND WILL BECOME THE
DOMINANT HARASSING WEATHER ELEMENT. THERE ARE TWO ISSUES IN
PLAY...ONE IS A RELATIVELY WEAK SURFACE LOW PRESSURE SCOOTING
ACROSS SOUTHERN CANADA AND DEEPENING IN THE LEE OF THE ROCKIES
THIS AFTERNOON...WHICH WILL PROMOTE A TIGHTENING SOUTHWESTERLY
GRADIENT ACROSS THE FORECAST AREA. THIS GRADIENT WILL BE
MODERATELY STRONG AND ENOUGH TO PROMOTE SUSTAINED WINDS INT HE 20
TO 30 MPH RANGE ESPECIALLY OVER THE EXPOSED TERRAIN...BUT THE MAIN
ISSUE WILL BE THE GUST POTENTIAL THIS AFTERNOON AND EVENING AS
VERY SWIFT WINDS JUST ABOVE THE BOUNDARY LAYER BEGIN TO RANDOMLY
TRANSLATE TO THE SURFACE DURING AFTERNOON MIXING. A POTENTIALLY
GREATER THREAT WILL BE STRONG WINDS RIPPING ACROSS THE CASCADE
CREST DOWN SLOPING INTO THE DEEP BASIN TODAY. THUS THERE ARE TWO
DISTINCT WIND THREAT REGIMES TO DEAL WITH. THE FIRST...ACROSS THE
EASTERN BASIN INCLUDING THE L-C VALLEY AND CAMAS PRAIRIE WILL BE
SUSTAINED 20 TO 30 MPH SOUTHWEST WINDS WITH GUSTS TO 40 OR 50
MPH...MOST COMMON ON THE MORE EXPOSED TERRAIN AND HIGHER BENCHES
AROUND THE REGION SUCH AS THE WEST PLAINS...ALPOWA SUMMIT AREA AND
THE PALOUSE. THERE IS HIGH CONFIDENCE THAT THE CURRENT WIND
ADVISORIES WILL ADEQUATELY COVER THIS POTENTIAL.
THE SECOND REGIME WILL BE THE DOWNSLOPE THREAT IN THE DEEP BASIN
FROM MOSES LAKE TO LEAVENWORTH. SUSTAINED WINDS WILL BE
SIMILAR...BUT THERE IS A THREAT OF VERY STRONG GUSTS RANDOMLY
STRIKING THE SURFACE MAINLY IN THE VANTAGE-DESERT AIRE AREAS AND
THE HIGHER BENCHES AROUND WENATCHEE. SUBSEQUENT SHIFTS WILL NEED
TO CAREFULLY MONITOR THIS POTENTIAL...IF THESE FREAK GUSTS BECOME
FREQUENT OR DENSE...THEN THE CURRENT ADVISORY MAY NEED TO BE
UPGRADED TO A HIGH WIND WARNING.
THE VERY WELL MIXED REGIME WILL LEAD TO VERY MILD HIGH
TEMPERATURES TODAY...ALTHOUGH FORECAST HIGHS FOR ANY LOCATION ARE
BALLPARK ESTIMATES BASED ON ADIABATIC COMPRESSIONAL WARMING OF
850 MB TEMPERATURES BROUGHT DOWN TO THE SURFACE...AND MAY NOT BE
ACHIEVED ON A WIDESPREAD BASIS GIVEN THE RANDOM MOMENTUM MIXING
REGIME.
TONIGHT A PARTIAL DE-COUPLING IS EXPECTED...ENOUGH TO MINIMIZE
THE STRONG GUST POTENTIAL BUT NOT A GENERAL BREEZY GRADIENT WIND
WHICH WILL KEEP OVERNIGHT LOWS ELEVATED AND ON THE MILD SIDE.
MEANWHILE THE MOIST ZONAL FLOW WILL MAINTAIN DENSE SHOWERS IN THE
MOUNTAINS OVERNIGHT.
ON THURSDAY LITTLE CHANGE TO THE PATTERN IS EXPECTED...EXCEPT THE
DEEP PACIFIC MOISTURE FETCH WILL MORE DIRECTLY HOSE THE
REGION...LEADING TO THE LIKELIHOOD OF THE MOUNTAIN SHOWERS OVER
THE PANHANDLE BACK-FILLING INTO THE EASTERN BASIN FOR A GENERAL
INCREASE IN RAIN CHANCES EAST OF A LINE FROM OMAK TO WALLA WALLA.
WINDS WILL CONTINUE TO BE BREEZY AND GUSTY ON THURSDAY. /FUGAZZI
THURSDAY NIGHT THROUGH TUESDAY...THE JET STREAM REMAINS ANCHORED
NEAR THE CANADIAN BORDER...CONTINUING TO STEER SYSTEMS ACROSS THE
INLAND NORTHWEST. THERE REMAINS A FAIR AMOUNT OF MODEL SPREAD WITH
REGARD TO THE TIMING OF THESE SYSTEMS...WHICH IS NOT TOO SURPRISING
AS IT IS OFTEN DIFFICULT IN THE FAST WESTERLY FLOW. THE FORECAST
LEANS TOWARD THE GFS WHICH HAS A MORE RUN-TO-RUN CONSISTENCY AND
SOME SUPPORT FROM THE NAM...AT LEAST EARLY ON. IN ADDITION...THROUGH
THIS PERIOD THE WESTERLY FLOW WILL KEEP PRECIPITATION CHANCES
LOWER IN THE LEE OF THE CASCADES/DEEPER BASIN AND SECONDARILY OVER
L-C VALLEY DUE TO SOME DOWN SLOPING.
ON THURSDAY NIGHT INTO FRIDAY A COLD FRONT DROPS TOWARD THE OR/WA
BORDER AND STALLS...WHILE SOME DRIER AIR FILTERS IN. THIS WILL
PUSH THE PRIMARY PRECIPITATION CHANCES TO THE EASTERN
MOUNTAINS...FAR SOUTHEAST ZONES AND BACKED AGAINST THE CASCADE
CREST. SNOW LEVELS LOWER INTO FRIDAY MORNING. SOME DISAGREEMENT
EXISTS OVER HOW MUCH THEY WILL FALL. THE FORECAST LEANS TO THE
GFS. THIS MEANS SNOW LEVELS AVERAGING BETWEEN 2-4KFT...WITH THE
LOWEST TOWARD THE NORTH/NORTHWEST CWA. BREEZY TO LOCALLY WINDY
CONDITIONS WILL CONTINUE THURSDAY EVENING...BEFORE GRADIENTS
SLACKEN AND MIXING ABATES GOING INTO THE OVERNIGHT AND
FRIDAY...AND WINDS BECOME LIGHTER.
FROM FRIDAY NIGHT THROUGH SUNDAY THE NEXT SYSTEM MAKES ITS WAY
THROUGH THE REGION. AS INDICATED EARLIER THERE IS MODEL SPREAD
WITH REGARD TO THE TIMING AND RUN-TO-RUN CONSISTENCY HAS BEEN FAIR
TO POOR...ESPECIALLY WITH THE ECMWF. THE EVOLUTION OF THIS SYSTEM
WILL BE FINE-TUNED AS MORE INFORMATION COMES IN. LOOSE AGREEMENT
HOWEVER SHOWS A WARM FRONT...WITH DEEPENING MOISTURE AND
ISENTROPIC LIFT INCREASING PRECIPITATION CHANCES ACROSS THE REGION
FRIDAY NIGHT. THE TRAILING COLD FRONT OCCLUDES AND COMES THROUGH
SOMETIME BETWEEN EARLY MORNING AND EARLY AFTERNOON SATURDAY...WITH
A SECONDARY SURFACE LOW DEVELOPING ALONG IT AND AN INVERTED
SURFACE TROUGH NOSING INTO THE EASTERN THIRD OF WA/NRN ID. THESE
LATTER FEATURES WILL PROVIDE AN ADDITIONAL FOCUS FOR PRECIPITATION
DEVELOPMENT THROUGH SATURDAY...WITH THE THREAT SHIFTING TOWARD THE
NORTHEAST WA AND IDAHO MOUNTAIN ZONES BY LATE AFTERNOON INTO
SATURDAY NIGHT. THE PRECIPITATION RISK WILL FURTHER DECLINE GOING
INTO SUNDAY AS THE SYSTEM BEGINS TO MOVE EAST AND SHORT-WAVE
RIDGING COME IN.
AVERAGE SNOW LEVELS WILL BE BETWEEN 2-4KFT OVER THE NORTHWEST
TWO-THIRDS OF THE CWA AND BETWEEN 4-6KFT OVER THE SOUTHEAST CWA
THROUGH SATURDAY...BEFORE FALLING TO BETWEEN 1-3KFT
OVERNIGHT...AND RECOVERING TO BETWEEN 3-4KFT SUNDAY AFTERNOON.
THIS WILL SUPPORT PRIMARILY VALLEY RAIN AND MOUNTAIN SNOW (THOUGH
SOME MIX IS POSSIBLE CLOSER TO THE CASCADES) THROUGH SATURDAY.
THIS WILL CHANGE TO A POSSIBLE RAIN/SNOW MIX OR SNOW IN THE
EASTERN VALLEYS SATURDAY NIGHT AND SUNDAY...THOUGH ACCUMULATIONS
IF ANY LOOK MINOR.
ALONG WITH THE PRECIPITATION THREAT ON SATURDAY...BREEZY
CONDITIONS ARE EXPECTED. AT THIS TIME WINDS ARE PROJECTED TO BE
REMAIN BELOW ADVISORY LEVELS. HOWEVER WE WILL HAVE TO MONITOR
AREAS FROM THE LEE OF THE CASCADES...NEAR WENATCHEE INTO THE
DEEPER BASIN WHICH WILL BE MORE MARGINAL.
BETWEEN MONDAY AND TUESDAY THE NEXT SYSTEM MOVES DOWN THE PACIFIC
COAST. AT THIS TIME MOST GUIDANCE SHOWS THE LEADING WARM FRONT AND
OVERRUNNING PRECIPITATION THREAT SLIPPING IN FROM THE WEST AND
NORTHWEST LATE MONDAY AFTERNOON TO MONDAY NIGHT. THE TRAILING COLD
FRONT SLIDES BY EARLY TO MIDDAY TUESDAY...SHIFTING THE PRECIPITATION
FOCUS AGAIN TOWARD THE PANHANDLE AND FAR SOUTHEAST CWA. AT THIS
TIME MEAN SNOW LEVELS LAY BETWEEN 4-5KFT ON MONDAY...RAISING TO
BETWEEN 5-6KFT OVER THE DEEPER BASIN/SOUTHEAST CWA AHEAD OF THE
COLD FRONT MONDAY NIGHT AND TUESDAY...BEFORE DROPPING AGAIN TO
BETWEEN 1-3KFT TUESDAY NIGHT (INTO WEDNESDAY MORNING). THE DETAILS
OF THIS SYSTEM...LIKE THE PREVIOUS...WILL CONTINUE TO BE FINE-TUNED
AS MODELS COME INTO BETTER AGREEMENT. /JCOTE
&&
.AVIATION...
12Z TAFS...AN ILL DEFINED WARM FRONT...MAINLY IN THE MID LEVELS...IS
MOVING NORTHEAST THROUGH THE REGION THIS MORNING. A VERY MOIST
PACIFIC FETCH IS ENHANCING INTO WIDESPREAD RAIN EAST OF A LINE
FROM KOMK TO KLWS. MVFR CEILINGS WILL BE COMMON DURING THIS
STRATIFORM EVENT OVER THE EASTERN TAF SITES...WITH OCCASIONAL IFR
CEILINGS POSSIBLE AT KGEG AND KPUW THROUGH 18Z. THIS PRECIPITATION
WILL GRADUALLY MOVE OUT OF THE BASIN BY 18Z...REPLACED BY A MOIST
ZONAL FLOW WHICH WILL MAINTAIN DENSE RAIN AND HIGH MOUNTAIN SNOW
SHOWERS NEAR THE CASCADE CREST AND THE MOUNTAINS OF THE IDAHO
PANHANDLE...WITH SCATTERED SHOWERS OVER THE EASTERN BASIN
DECREASING IN DENSITY TO ISOLATED IN THE DEEP COLUMBIA BASIN NEAR
THE CASCADES.
A MODERATELY STRONG PRESSURE GRADIENT AND VERY STRONG MID LEVEL
FLOW ACROSS THE REGION WILL PROMOTE VERY WINDY AND GUSTY
CONDITIONS AT ALL TAF SITES THIS AFTERNOON AND EARLY
EVENING...WITH THE POTENTIAL FOR STRONG WESTERLY GUSTS LASTING
WELL INTO TONIGHT AT THE KEAT TAF SITE AS DOWNSLOPE FLOW OFF THE
CASCADES CONTINUES.
MOST TAF SITES WILL AT LEAST PARTIALLY DE-COUPLE
TONIGHT...POSSIBLY LEADING TO LLWS BY THE END OF THE TAF PERIOD.
&&
.PRELIMINARY POINT TEMPS/POPS...
SPOKANE 58 45 60 39 55 39 / 60 10 40 20 10 40
COEUR D'ALENE 55 44 57 38 55 37 / 90 20 50 30 10 50
PULLMAN 56 46 58 40 56 38 / 80 30 60 50 20 50
LEWISTON 63 47 65 44 64 42 / 80 20 30 50 10 40
COLVILLE 57 41 60 37 58 39 / 70 10 40 20 20 40
SANDPOINT 50 43 53 37 51 38 / 90 30 50 40 30 50
KELLOGG 50 42 51 38 51 36 / 90 70 70 70 40 50
MOSES LAKE 68 45 66 41 62 40 / 20 0 10 0 0 20
WENATCHEE 67 45 62 41 60 39 / 20 10 10 0 0 10
OMAK 64 40 63 38 59 38 / 20 10 10 0 0 20
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...WIND ADVISORY FROM 11 AM THIS MORNING TO 8 PM PDT THIS EVENING
COEUR D'ALENE AREA...IDAHO PALOUSE...LEWIS AND SOUTHERN NEZ
PERCE COUNTIES...LEWISTON AREA.
WA...WIND ADVISORY FROM 11 AM THIS MORNING TO 8 PM PDT THIS EVENING
EAST SLOPES NORTHERN CASCADES...LOWER GARFIELD AND ASOTIN
COUNTIES...MOSES LAKE AREA...SPOKANE AREA...UPPER COLUMBIA
BASIN...WASHINGTON PALOUSE...WATERVILLE PLATEAU...WENATCHEE
AREA.
&&Hazardous weather outlook, Mar 30, 4:51 AM PST, 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
551 AM PDT WED MAR 30 2011
IDZ001-004-WAZ037-038-043-311315-
NORTHERN PANHANDLE-CENTRAL PANHANDLE MOUNTAINS-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-OKANOGAN VALLEY-
551 AM PDT WED MAR 30 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL WASHINGTON AND NORTHEAST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
IDZ002-003-026-027-WAZ031>036-041-042-044-311315-
COEUR D'ALENE AREA-IDAHO PALOUSE-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-WENATCHEE AREA-
EAST SLOPES NORTHERN CASCADES-WATERVILLE PLATEAU-
551 AM PDT WED MAR 30 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL
WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND
SOUTHEAST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
WINDY CONDITIONS WILL IMPACT MUCH OF EASTERN WASHINGTON AND
PORTIONS OF THE IDAHO PANHANDLE TODAY. WIDESPREAD WIND SPEEDS OF
20 TO 30 MPH ARE EXPECTED WITH GUSTS TO 50 MPH OVER MOST OF THE
COLUMBIA BASIN...THE PALOUSE...AND SPOKANE COEUR D'ALENE AREA.
LOCALLY STRONGER WINDS ARE POSSIBLE NEAR THE CASCADES...INCLUDING
THE WENATCHEE AREA...WATERVILLE PLATEAU...AND SURROUNDING WEST
FACING RIDGES.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
Flood, Chelan
- When
- March 30, 5:00 AM PST to March 31, 11:59 PM PST
- Where
- Chelan County, 2.61 mi W of Manson to 2.65 mi WSW of Manson
- Cause
- Heavy Rain / Snow Melt
- Reported by
- Trained Spotter
- Coordinates
- 47.873, -120.225
A trained spotter reported minor flooding of First Creek which resulted in some damage along First Creek Road.
Debris Flow, East Slopes Northern Cascades
- When
- March 31, 11:00 PM PST to 11:59 PM PST
- Where
- East Slopes Northern Cascades forecast zone
- Reported by
- Department of Highways
Multiple debris slides occurred along Highway 2 between mile markers 99 and 84. |The largest slide, which occurred in the Tumwater Canyon, was six to eight feet deep. Three-day rainfall amounts near the debris slides ranged from two to five inches. Highway 2 was closed from March 31st through April 3rd.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Debris Flow
- A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Winds in Florida, March 30 to 31, 20117 injured · $6.1 million · EF1 · 47 events
- Hail and Damaging Winds in Florida, March 30, 2011$800,000 · 2 in hail · 34 events
- Debris Flow and Flooding in Idaho, March 30 to 31, 2011$1.8 million · 6 events
- Marine Thunderstorm Winds and Waterspout in Gulf of Mexico, March 30 to 31, 201176 kt wind · 43 events
- Hail and Damaging Winds in Florida, March 30, 2011$37,000 · 1 in hail · 8 events
- Dense Fog in North Carolina, March 30 to 31, 2011$40,000 · 1 event
- High Surf in Hawaii, March 30 to 31, 201111 events
- Marine Thunderstorm Winds and Waterspout in South Atlantic Coastal Waters, March 30, 201174 kt wind · 8 events
- High Wind in Wyoming, March 30 to 31, 201155 kt wind · 7 events
- High Wind in Montana, March 30 to 31, 201156 kt wind · 5 events
- Marine Thunderstorm Winds in Gulf of Mexico, March 30, 20113 events
- Marine Thunderstorm Wind and Waterspout in Gulf of Mexico, March 30, 20112 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 285332, 285341.